The onset of action and appearance of clinical signs and symptoms among the patients of lidocaine toxicity may vary depending upon the administered dosage forms (injections, patches, etc.).
Typically, after the administration of the injection, it may take approximately 1-5 minutes to show the clinical manifestations of toxicity, but these symptoms may last longer than a range of 30 seconds to 60 minutes.
This period is may be influenced by the presence of other medications such as epinephrine which can extend this onset of action. In the case of topical lidocaine administration this period may extend up to 3-5 minutes meanwhile in case of injection, it may extend to 1-3 minutes.
What is Lidocaine and its Toxicity?
“Lidocaine and Xylocaine are used as alternative names for a pharmaceutical drug which is characterized by the ability to block the conduction of neural signals in the nervous system resulting in the numbness of targeted organs.”
Lidocaine is used as a local anesthetic among patients for the pain management arising from different conditions such as dental treatments. During these procedures where pain reduction or numbness is required, this local anesthetic is mostly suggested in varying dosage forms including injections, creams, and patches. Another use of this drug is also recommended which involves the tapering-off of different pain killers’ addiction among specified patients.
However, the raised use of lidocaine has also enhanced the need of critical dose control. Otherwise, it can increase the chances of its toxicity caused due to the overdose which can result in the occurrence of some serious local and systematic effects. The most common clinical presentations after the lidocaine toxicity may include;
- Numbness (around the mouth or of the tongue)
- Metallic taste in the mouth
- Loss of consciousness
- Ringing of the ears (tinnitus)
- Blurred vision
- Restlessness, agitation, or nervousness
- Muscle twitches
- Hypotension (low blood pressure)
- Cardiac arrest among heart patients
- Idioventricular rhythms
- Ventricular tachycardia
- Ventricular fibrillation
- Gastrointestinal effects may involve nausea, vomiting, and anorexia (loss of appetite)
Lidocaine toxicity ECG
It has been observed that the toxicity of local anesthetics such as lidocaine may lead to some noticeable changes in the ECG of affected patients. Usually, the systematic administration of lidocaine may result in the T-wave elevation which can be used as a marker for the investigation of lidocaine toxicity. It can also be used as an indicator of cardiac toxicity especially in the case of fast injection administration of lidocaine.
Lidocaine toxicity Heart
The local anesthetics involving lidocaine have direct effects on the cardiovascular system which is may present in two ways among patients; low concentrations leading to the activation of the central nervous system resulting in hypertension and tachycardia, on the other hand, high concentrations resulting in the occurrence of myocardial depression, blockage of transmissions and reduced autonomic flow leading to the cardiac arrest.
Topical Lidocaine toxicity dose
The dose may vary depending upon the route of administration, however, the topical intake is considered comparatively safe but the systematic intake is suggested to be critically observed.
Route of administration
Maximum single dose (mg/kg)
Without the presence of vasoconstrictor
4.5 mg/kg per dose, not to exceed 300 mg
Topical mucous membranes
4.5 mg/kg per dose, not to exceed 300 mg per dose, maximum 2400 mg/24h
4.5 mg/kg per dose
In the presence of vasoconstrictor
6-7 mg/kg, not to exceed 500 mg per dose
Lidocaine toxicity Treatment
The increased use of lidocaine for pain management has also raised the chances of toxicity occurrences in the population resulting in the higher demand for its on-time treatment. There are many well-defined treatment options for this but the best choice depends upon the posed symptoms. As toxicity management mainly encounter the presented signs and symptoms to improve the quality of life among patients. Generally, the most common treatment options may include;
Airway management: usually the first recommended option is the management of the compromised airways regardless of the dose and symptoms appearing in the patient. The basic ABC technique is used in this treatment.
Seizures management: In some cases, patients may experience seizures after the administration of lidocaine and it needs to be treated on an urgent basis. Usually, a technique called “raising the seizure threshold” is suggested for the management. This technique involves the intake of medicines (mostly benzodiazepines) to restrict the nervous system form generating strong neural signals which can lead to seizures.
Cardiac arrest management: This is mostly observed in the patients having a history of cardiac arrhythmias who on the administration of high lidocaine may pose cardiac arrest. These patients must be provided with the ACLS (advanced cardiovascular life support) involving the recovery of compromised respiration.Moreover, this recovery technique can take time to show expected positive outcomes in patients.
Lipid emulsion treatment therapy:In this option, patients are administered with an infusion of emulsion solution of fats (lipids). These lipid molecules enter the bloodstream and potentially bind with the randomly wandering lidocaine molecules and deactivate them. This technique is also potentially effective for some medications’ overdose.
Dose adjustment: It is suggested that the patients having a history of epinephrine intake must be recommended for the dose adjustment of epinephrine up to less than 1 µgm/kg.